Texas, 2021

Flash Flooding and Flooding in Texas, May 24 to 25, 2021

May 24 to 25, 2021 · NWS FWD · 4 events in 3 counties and zones

A slow-moving upper low produced widespread showers and thunderstorms across the region, some of which contained heavy rain resulting in a few instances of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow-moving upper low produced widespread showers and thunderstorms across the region, some of which contained heavy rain resulting in a few instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 24, 2:16 PM CST, 29 minutes earlier.

Area forecast discussion, May 24, 2:16 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
316 PM CDT Mon May 24 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Rest of Today and Tuesday/

To the surprise of absolutely no one, the main topic of the short
term forecast period continues to be the potential for additional
showers and thunderstorms over the next 24-36 hours. Latest water
vapor satellite and radar imagery shows the remnants of a weak
upper low lifting northward along the I-35 corridor, seen as a
cluster of vigorous convection migrating northward through the
region. Numerous showers and isolated thunderstorms are expected
to traverse the region through the remainder of the afternoon and
into the early evening before decreasing in coverage later
tonight. While flooding will be the main hazard with today's
activity, steepening lapse rates ahead of the upper low may
support a few stronger storms with small hail and strong wind
gusts in the more robust convection.

The morning sounding from Fort Worth shows a very moist profile
with a sample PWAT values of 1.79". As the upper low moves north
over the area, any showers/storms that develop will be efficient
rain producers. The 12Z HREF ensemble mean through 00Z Tuesday is
showing the potential for 1 to 2 inches of rainfall today.
Alternatively the 12Z HREF ensemble max is showing totals as much
as 2 to 5 inches in pockets across North and Central Texas,
hinting at the potential for locally higher amounts. Concentrated
areas of heavier rain will likely lead to minor flooding of low-
lying and flood prone areas as well as flash flooding where cell
training occurs. With shower and storms still ongoing during the
afternoon commute in many areas, this is your reminder to exercise
caution if you will be out on the roads and never drive through
flooded roadways or cross any road barriers.

As mentioned above, rain chances are expected to decline after
sunset as the influence of this morning's disturbance exits to the
north. The lull in showers/storms may only be brief as high
resolution models are in general agreement concerning the
potential for a storm complex, developing from West Texas dryline
convection, to approach the western border of our forecast area
after midnight. Scattered showers and storms are possible through
Tuesday as this gradually weakening complex progresses eastward.
The overall severe potential will likely be low, but gusty winds
and small hail may be possible with the stronger cells.

12

&&

.LONG TERM... /Issued 136 PM CDT Mon May 24 2021/
/Tuesday Night and Beyond/
Additional opportunities for showers and thunderstorms exist
through the long-term portion of the forecast as we remain in a
period of active weather. While it won’t be a total washout, it
would be wise to keep an umbrella handy for the next several days.

A series of slow-moving shortwaves coupled with a dryline across
West Texas will keep rain chances in the forecast through the
end of the week. Tuesday night, any storms that fire along a
dryline to our west earlier in the day will attempt to make a run
at our western border. However, confidence is low in whether or
not these storms will make it into our western zones before
dissipating. These storms shouldn't pose a severe weather threat,
but gusty outflow winds may be possible as they decay. On
Wednesday, an exiting disturbance should generally keep chances
for showers and thunderstorms near and east of I-35. Even with
decent instability in place, weak bulk shear values should limit
any threat for severe weather.

A mostly rain-free day is expected to occur across the forecast
area on Thursday, with warm temperatures and even a few peeks of
sunshine possible. However, it's likely another round of storms
will develop Thursday evening from the dryline in West Texas
northeast into Oklahoma as another shortwave moves across the
area. Friday and through the weekend, passing shortwaves embedded
in northwest flow aloft will create an ideal set up for nocturnal
MCSs each day. As is normally the case, models are likely handling
the evolution of these complexes poorly; therefore, some
adjustments in PoPs will more than likely occur over the next few
days.

Drier weather may be on the horizon as a mid-level ridge will
attempt to build into the region early next week. For now, low
PoPs have been maintained near and along the Red River for the
first half of the week as a couple additional complexes of storms
in Oklahoma may clip our northern counties. Otherwise,
temperatures will generally remain in the 80s to low 90s through
the middle of next week.

Barnes

&&

.AVIATION... /NEW/
/18 UTC TAF Period/

Concerns...MVFR/IFR ceilings with showers and thunderstorms
throughout the TAF period.

MVFR/IFR ceilings and southeast winds prevail as showers and
thunderstorms push northward across the region today. Showers may
bring TEMPO reductions to vsbys, lower cigs, and occasional
lightning strikes at area airports through the afternoon. Cigs
should return to VFR by 23Z at Metroplex terminals and 21Z at
Waco. There will likely be a break in the rain starting around
02-03Z before a complex of thunderstorms moves into the region
from the west, with additional showers likely spreading across the
region before daybreak Tuesday. A return to MVFR cigs is expected
later tonight into Tuesday morning.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  84  71  86  72 /  40  50  20  10   0
Waco                69  82  71  85  71 /  30  60  20  10   0
Paris               67  80  69  83  70 /  70  70  20  30   5
Denton              67  82  69  86  70 /  40  50  20  20   5
McKinney            68  82  70  86  71 /  50  50  20  20   5
Dallas              70  84  72  87  74 /  40  50  20  10   0
Terrell             68  82  69  87  71 /  60  60  20  20   0
Corsicana           69  83  71  85  71 /  50  70  20  20   0
Temple              68  82  69  84  70 /  30  50  20  10   0
Mineral Wells       67  84  69  85  69 /  20  50  20  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 24, 2:25 AM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
325 AM CDT Mon May 24 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-250830-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
325 AM CDT Mon May 24 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Showers with isolated embedded thunderstorms will be possible today.
The main hazard today will be flooding given the potential for heavy
rain. A few strong wind gusts and small hail cannot be ruled out
either.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Storm chances will continue each day through Sunday, mainly during
the early morning hours and once again in the afternoon. Severe
weather is not expected but gusty winds will be possible across
Central Texas Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Dallas/Ft Worth radar (KFWS), 46 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Parker

When
May 24, 2:45 PM CST to 5:30 PM CST
Where
Parker County, 3.27 mi WSW of Lake Weatherford to 2.86 mi S of Weatherford
Cause
Heavy Rain
Property damage
$300,000
Reported by
County Official
Coordinates
32.768, -97.734

High water was reported in the County Sheriff's Parking lot with the water depth up to the bumpers of vehicles. Water also entered the building at a depth of 1-2 inches. In addition, the public reported several instances of flooding in and around Weatherford.

Flood, Parker

When
May 24, 5:30 PM CST to 8:00 PM CST
Where
Parker County, 3.27 mi WSW of Lake Weatherford to 3 mi S of Weatherford
Cause
Heavy Rain
Reported by
Public
Coordinates
32.762, -97.732

Flooding continued in the Weatherford area for a few hours after the heavy rain had stopped.

Flash Flood, Johnson

When
May 24, 7:30 PM CST to 9:15 PM CST
Where
Johnson County, 1.87 mi SSE of Mansfield to 1.38 mi NE of Venus
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.546, -97.116

Numerous roads and areas in the northeast part of the county were reported under water. In particular, a picture of water over FM 2738 was tweeted out. At least 3 water rescues were already conducted.

Flood, Grayson

When
May 25, 1:30 AM CST to 7:00 AM CST
Where
Grayson County, 1.98 mi NW of Luella to 2.13 mi NW of Luella
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.587, -96.578

Luella Rd and Davenport Rd in Sherman was closed at Choctaw Creek due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960651, 960669, 960656, 960714.